Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Melbourne, FL

January 4, 20106 counties in Florida

NWS Melbourne, FL issued this red flag warning at Jan 4, 2010, 2:04 PM EST for 6 counties in Florida. It took effect at Jan 5, 2010, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2010, 2:04 PM EST (19:04 UTC)
In effect from
Jan 5, 2010, 11:00 AM EST
Expired
Jan 5, 2010, 6:00 PM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WWUS82 KMLB 041904
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
204 PM EST MON JAN 4 2010

FLZ041-044>047-053-054-058-059-064-141-144-147-051030-
/O.CAN.KMLB.FW.A.0003.100105T1600Z-100105T2300Z/
/O.NEW.KMLB.FW.W.0004.100105T1600Z-100105T2300Z/
/O.NEW.KMLB.FW.A.0004.100106T1500Z-100106T2300Z/
/O.CON.KMLB.FW.W.0003.000000T0000Z-100104T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
204 PM EST MON JAN 4 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST TUESDAY...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST TUESDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON.
A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING.

THE COLD AND DRY AIR MASS OVER FLORIDA WILL CONTINUE TO AFFECT
THE AREA THROUGH THE MIDDLE OF THIS WEEK...BRINGING THE POTENTIAL
FOR LONG DURATIONS OF CRITICALLY LOW RELATIVE HUMIDITY VALUES
DURING THE LATE MORNING AND AFTERNOON HOURS. GUSTY WINDS ARE ALSO
EXPECTED ON TUESDAY AFTERNOON BEHIND A WEAK UPPER LEVEL SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

SEDLOCK
2 follow-up statements
268 
WWUS82 KMLB 050927
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
427 AM EST TUE JAN 5 2010

FLZ041-044>047-053-054-058-059-064-141-144-147-052300-
/O.CON.KMLB.FW.W.0004.100105T1600Z-100105T2300Z/
/O.CON.KMLB.FW.A.0004.100106T1500Z-100106T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
427 AM EST TUE JAN 5 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT
FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. 

THE COLD AND DRY AIR MASS OVER FLORIDA WILL CONTINUE TO AFFECT
THE AREA THROUGH THE MIDDLE OF THIS WEEK...BRINGING THE POTENTIAL
FOR LONG DURATIONS OF CRITICALLY LOW RELATIVE HUMIDITY VALUES
DURING THE LATE MORNING AND AFTERNOON HOURS. GUSTY WINDS ARE ALSO
EXPECTED ON TUESDAY AFTERNOON BEHIND A WEAK UPPER LEVEL SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
199 
WWUS82 KMLB 051905
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EST TUE JAN 5 2010

FLZ041-044>047-053-054-058-059-064-141-144-147-061030-
/O.CAN.KMLB.FW.A.0004.100106T1500Z-100106T2300Z/
/O.NEW.KMLB.FW.W.0005.100106T1500Z-100106T2300Z/
/O.NEW.KMLB.FW.A.0005.100107T1700Z-100107T2300Z/
/O.CON.KMLB.FW.W.0004.000000T0000Z-100105T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
205 PM EST TUE JAN 5 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM EST WEDNESDAY...
...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM EST WEDNESDAY. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH
IS IN EFFECT THURSDAY AFTERNOON. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 6 PM EST THIS EVENING.

THE COLD AND DRY AIR MASS OVER FLORIDA WILL CONTINUE TO AFFECT
THE AREA THROUGH THE MIDDLE OF THIS WEEK...BRINGING THE POTENTIAL
FOR LONG DURATIONS OF CRITICALLY LOW RELATIVE HUMIDITY VALUES
DURING THE LATE MORNING AND AFTERNOON HOURS. GUSTY NORTHWEST WINDS 
ARE EXPECTED THROUGH LATE THIS AFTERNOON BEHIND A WEAK UPPER LEVEL
SYSTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

SEDLOCK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Jan 4, 9:49 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 4, 9:49 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
949 AM EST MON JAN 4 2010

.DISCUSSION...
SEVERAL COOP AND ASOS OBS SHOWED LOWS IN THE UPPER 20S/LOW 30S
FROM EARLIER THIS MORNING AS WELL AS WIND CHILL VALUES INTO THE
LOW/MID 20S. CURRENT TEMPERATURES HAVE INCREASED ABOVE FREEZING
THIS MORNING AND WILL CONTINUE TO RISE INTO THE 50S ACROSS THE
AREA THIS AFTERNOON. CONTINUED NORTHWEST FLOW WILL KEEP THE VERY
DRY AIRMASS IN PLACE WITH SUNNY SKIES OVER THE AREA. HAVE UPDATED
ZONES TO REMOVE WIND CHILL AND FREEZE HEADLINES FROM THIS
MORNING...OTHERWISE FORECAST FOR THE REST OF TODAY LOOKS ON TRACK.

TONIGHT...REINFORCING SHOT OF COLD AIR WILL BUILD DOWN OVER THE
AREA WITH NW WINDS AROUND 10 MPH. LOWS WILL FALL BELOW FREEZING
ONCE AGAIN TONIGHT INTO THE UPPER 20S/LOW 30S SO HAVE UPGRADED
FREEZE WATCH TO A FREEZE WARNING. WIND CHILL VALUES WILL ALSO BE
OF CONCERN WITH VALUES FALLING INTO THE LOW/MID 20S...POSSIBLY
EVEN THE UPPER TEENS OVER LAKE AND VOLUSIA COUNTY.

&&

.AVIATION...VFR.

&&

.MARINE...NO CHANGES PLANNED. SCEC HEADLINES WILL CONTINUE
OFFSHORE THIS AFTERNOON FOR NW WINDS AROUND 15-20 KTS AND SEAS
4-6 FT. CONDS WILL DEGRADE EVEN FURTHER TONIGHT AS REINFORCING
COLD AIR BUILDS DOWN OVER THE AREA INCREASING WINDS TO 20-25 KTS
OVER THE COASTAL WATERS AND BUILDING SEAS UP TO 7-8 FT.

&&

.FIRE WEATHER...TEMPS WILL RISE IN THE LOW/MID 50S OVER MUCH OF
THE AREA TODAY...EXCEPT UPPER 50S ALONG SOUTHERN TREASURE COAST.
THIS WILL ALLOW FOR MORE MIXING WITH DEWPOINTS FALLING AS LOW AS
THE UPPER TEENS AND LOW 20S ACROSS THE FAR NORTH. THIS SHOULD
ALLOW FOR SEVERAL HOURS OF CRITICALLY LOW RH THIS AFTERNOON ACROSS
ALL OF EAST CENTRAL FLORIDA WITH RED FLAG WARNING REMAINING IN
PLACE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR COASTAL VOLUSIA-
     INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FREEZE WARNING FROM 1 AM TO 9 AM EST TUESDAY FOR COASTAL VOLUSIA-
     INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-
     MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM EST TUESDAY FOR COASTAL
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
     LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     WEDNESDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
     OFFSHORE.

&&

WEITLICH/SEDLOCK
Hazardous weather outlook, Jan 4, 10:40 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EST MON JAN 4 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1040 AM EST MON JAN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...EXCESSIVE COLD IMPACT...

A FREEZE WARNING IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA FOR
TONIGHT THROUGH THE EARLY MORNING HOURS OF TUESDAY.

ADDITIONAL COLD AIR MOVING INTO THE REGION AND STRONGER WINDS LATER
TONIGHT WILL BRING SEVERAL HOURS OF BELOW FREEZING TEMPERATURES
FOR MUCH OF EAST CENTRAL FLORIDA ONCE AGAIN TONIGHT...WITH WIND CHILLS
POSSIBLY IN THE UPPER TEENS AND LOW 20S INTO TUESDAY MORNING. COLDER
TEMPERATURES WILL BE POSSIBLE IN FAVORED LOCATIONS ACROSS THE
REGION.

WITH TEMPERATURES BELOW FREEZING...FROSTBITE CAN OCCUR IN 30 MINUTES
FOR EXPOSED SKIN WITH WIND CHILLS IN THE LOW 20S AND TEENS. IF YOU
VENTURE OUTDOORS LATER TONIGHT...DRESS WARMLY IN LAYERS AND MAKE
SURE YOU WEAR A HAT AND GLOVES. HOUSE AND APARTMENT FIRES POSE A
REAL DANGER IN FLORIDA DURING COLD AIR OUTBREAKS. KEEP FLAMMABLE
MATERIAL SUCH AS DRAPERIES... CLOTHING OR NEWSPAPERS AWAY FROM
PORTABLE HEATERS. MAKE SURE THAT SMOKE DETECTORS ARE WORKING
PROPERLY BEFORE GOING TO SLEEP.

...RIP CURRENT IMPACT...
WEATHER AND OCEANIC CONDITIONS WILL CONTINUE TO PRODUCE A MODERATE
THREAT OF RIP CURRENTS. FOR THOSE PERSONS WHO PLAN ON ENTERING THE
CHILLY SURF TODAY...SWIM ONLY WITHIN SIGHT OF A LIFEGUARD...AND
NEVER SWIM ALONE.

...WIND AND SEA IMPACT...
A STRONG PRESSURE GRADIENT OVER THE WATERS WILL PRODUCE NORTHWEST
WINDS OF 10 TO 15 KNOTS NEAR SHORE AND 15 TO 20 KNOTS OFFSHORE.
ANOTHER NORTHWESTERLY WIND SURGE WILL INCREASE WINDS AND SEAS TO
25 TO 30 KNOTS OFFSHORE LATER TONIGHT. STRONG COLD AIR ADVECTION
OVER THE GULF STREAM MAY BRING SOME GUSTS UP TO GALE FORCE INTO
EARLY TUES MORNING. BOATING CONDITIONS WILL CONTINUE TO
DETERIORATE TODAY...WITH A SMALL CRAFT ADVISORY IN EFFECT FROM
THIS EVENING.

...FIRE WEATHER IMPACT...
LONG DURATIONS OF LOW RELATIVE HUMIDITY VALUES WILL OCCUR THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR ALL OF EAST
CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
COLD WEATHER WILL CONTINUE THROUGH THE WEEK WITH OVERNIGHT
TEMPERATURES NEAR AND BELOW FREEZING...LOW WIND CHILLS...AS WELL
AS FROST ON WEDNESDAY MORNING. PERSONS SHOULD MONITOR THE LATEST
FORECASTS AND STATEMENTS. EXPECT ADDITIONAL ADVISORIES... WATCHES
AND WARNINGS TO BE POSTED DURING THIS COLD WEATHER EPISODE.

THE AIR MASS WILL ALSO BE VERY DRY...WHICH WILL ALSO LEAD TO AN
INCREASED FIRE WEATHER CONCERN FOR THE NEXT SEVERAL DAYS.

STRONG NORTHWEST WINDS WILL CONTINUE TO BRING DANGEROUS BOATING
CONDITIONS THROUGH WEDNESDAY...ESPECIALLY FOR THE OFFSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH/DVD

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 5:01 AM ESTRed Flag WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia13 hr
Jan 4, 9:02 AM ESTFreeze WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia24 hr
Jan 4, 2:04 PM ESTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia24 hr
Jan 4, 2:29 PM ESTFreeze WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia19 hr
Jan 4, 2:38 PM ESTWind Chill WarningMLBLake, Volusia18 hr
Jan 4, 2:38 PM ESTWind Chill AdvisoryMLBOkeechobee, Orange, Osceola, Seminole18 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.